PDA

View Full Version : Post-surgery use of SSRI (Lexapro)



SpineWhine
05-30-2006, 04:20 PM
Howdy - I finally admitted I need help, and went to my primary care provider regarding my anxiety issues. (I have been having anxiety attacks, especially after the pulmonary embolism.) She prescribed me Lexapro, which is an SSRI. I think that stands for supressed seratonin reuptake inhibitor? Anyway, the patient pamphlet cautioned about use in conjunction with NSAIDS and aspirin. I am assuming because the SSRI works in similar way, so there is a potential of a compound effect (as to bleeding/coagulation issues). Is this right? And if so, since I am not to be taking aspirin or NSAIDs, should I not take an SSRI either? I don't think my PSP understands the whole spine healing thing and what inhibits recovery. I wonder if I should call the surgeon and double check, since my PCP and surgeon don't communicate to each other.

Could just be my anxiety working overtime though, I can't tell where the line is sometimes between overthinking something and being a good advocate for myself.

green m&m
05-30-2006, 07:38 PM
SSRI stands for selective seretonin reuptake inhibitor.

SSRIs work by selectively blocking the seretonin reuptake receptors in the brain so more seretonin is available in the synaptic space for use. Your brain isn't creating more seretonin, it just isn't 'reaborbing' as much.

The reason for catuion with SSRI + NSAID/aspirin use is due to higher risk of GI bleed. SSRIs cause GI bleed by itself in some people and when a NSAID or asprin is added to the mix it can increase the risk quite a bit.

SpineWhine
05-30-2006, 08:09 PM
So combined with my daily coumadin use, there cold be an issue, since I am already on blood thinners and have increased bleeding risk. Sounds like I am calling the Dr...

green m&m
05-30-2006, 08:40 PM
So combined with my daily coumadin use, there cold be an issue, since I am already on blood thinners and have increased bleeding risk. Sounds like I am calling the Dr...

I vaguely remember reading something about lexapro enhancing the effects of some anticoagulants, but I don't know how true that is and exactly which anticoagulants.

JoAnn5
05-31-2006, 12:45 PM
Your pharmacist might be able to help you with the contra-indications of your meds too.

I think anxiety problems are an unanticipated side-effect of this huge surgery.. Many people experience them.. including me. I keep a prescription with me at all times to take if a panic attack starts again... It's good to know that i have it there even if i don't use it, it's reassuring.